Question on Antidepressants - Zoloft / Welbutrin

Discussion in 'General Parenting' started by On_Call, Feb 19, 2007.

  1. On_Call

    On_Call New Member

    I posted a few months ago that difficult child was started on Zoloft while inpatient at psychiatric hospital - for severe anxiety. I was glad that we were finally addressing that piece of his puzzle, but worried when several posted warnings of the downside of Zoloft causing more trouble when it was at full effect with the BiPolar (BP) component added.

    Well, right on schedule, at the precise moment it was predicted that the Zoloft was at full effect, the severity of difficult child's behavior came through and it was deemed that we should wean him off the Zoloft and try something else. He has been completely off the Zoloft for weeks.

    My question to the medication experts on the Board is this - I believe the psychiatrist will want to try Welbutrin next - probably beginning after tomorrow afternoon's appointment. Is this a good thing to try or is there something else I might suggest? And, what is the difference between the two medications?

    Any advice you could give would be appreciated.
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Wellbutrin is not a SSRI, it is a weak blocker of the neuronal uptake of serotonin and norepinephrine; it also inhibits the neuronal re-uptake of dopamine to some extent. It is sometimes used for bipolar 2 patients with ok results if they are stable on a mood stabilizer. How this works is somewhat of a mystery.

    I was on wellbutrin for a few years with topamax as my mood stabilizer and it worked ok for me. I recently tried to add it back in to help me stop smoking but it was a disaster but Im also now on lamictal and I think the combo was too much for my poor brain. Those neurotransmitters just cant take but so much!
     
  3. smallworld

    smallworld Moderator

    Hi Jamie, sorry the Zoloft didn't work for your difficult child. Zoloft was what sent my difficult child 1 into a prolonged intense manic episode from which he was recovering for months.

    According to our psychiatrists (and we use 3 for 3 kids), anecdotally Wellbutrin is the least likely antidepressant to cause a manic reaction. However, while it is effective for depression, one of Wellbutrin's major side effects is anxiety. So if you're looking for a medication for severe anxiety, Wellbutrin may not be the best choice.

    Has Seroquel helped at all with your difficult child's anxiety? Do you have room to increase it?

    How much Zoloft did your difficult child take before his bad reaction? The reason I ask is that we are using a tiny dose of an SSRI (2.5 mg Lexapro) with difficult child 1 because he's such a medication reactor. We may actually stay at this dose if his mood continues to improve and he doesn't have a bad reaction. My point is that some kids with BiPolar (BP) tendencies might do better on a low dose of an AD rather than the full dose prescribed for kids with unipolar depression.

    Good luck. I know this medication stuff is never easy.
     
  4. oceans

    oceans New Member

    Wellbutrin alone caused extreme agitation in my difficult child...we could never increase the dose to therapeutic levels. The Zoloft caused him cognitive dulling at therapeutic levels. Now he is on both of them together and it is not helping him. Wellbutrin did help my bipolar nephew for some time while he took it with his Tegretol. It stopped helping, and now a low dose of Prozac with his Tegretol and an antipsychotic (can't remember which one) seems to be doing the job. Maybe Prozac is something to think about. I think it is also good for anxiety. Everyone is so different with medications though.
     
  5. On_Call

    On_Call New Member

    difficult child was taking Zoloft at 50 mg before we saw the manic behavior return and worsen.

    He is taking Seroquel, but it doesn't seem to be doing anything other than helping him get to sleep at night. Our previous psychiatrist was pushing it up to its higher dosages and now the new psychiatrist is weaning him off it altogether now. She said she may advise we leave a small dose of it for bedtime, but wants the level way down. She said it is dulling difficult child and obviously not doing anything else for him, so why take it.

    I will mention prozac to her today at the appointment and see what she says.

    Thanks. One day we will get the right combination, right??
     
  6. smallworld

    smallworld Moderator

    Jamie, your son was on a pretty hefty dose of Zoloft. My son had his manic reaction at 25 mg. You might want to ask the psychiatrist to try a very low dose of whatever AD you choose and stay there over several weeks to see how he does. It takes longer this way, but I believe it's safer for kids who react negatively to ADs.

    FWIW, my son also had a rage reaction to Prozac. My easy child is on Prozac and doing OK, although somewhat disinhibited at times. Even in the same family, kids react very differently to the same medications.
     
  7. On_Call

    On_Call New Member

    smallworld,

    difficult child did start out at the lower dose of 25 mg - was on it for 4 weeks with no major negatives, but not really huge positives either, although husband and I did see some decline in the anxiety level. That is when the psychiatrist upped the dose.

    I know that all ADs have negative side effects - heck all medications do, but it is frustrating, isn't it?

    Thanks :wink:
     
  8. smallworld

    smallworld Moderator

    Jamie, it is VERY frustrating. Believe me, I know -- I'm doing it with 3 kids.

    Just so you know, we do a lot of pill splitting here. My difficult child 1 started at 6.25 mg Zoloft (1/4 of a 25 mg tablet) and went up a 1/4 of a tablet with each dose increment. If we had increased him from 25 mg, we wouldn't have jumped all the way up to 50 mg -- we would have gone to 31.25 mg. With Lexapro, which comes in a 5 mg tablet, we cut the pill in half to give difficult child 1 2.5 mg. As I mentioned earlier, we may stay at this dose. We also use liquid Prozac with easy child so we can make very small incremental dose increases. She started at 2 mg in August and has worked her way very slowly to 12 mg.

    With each small increase, you can see how the child responds without rocking the boat, so to speak. Doubling doses quickly can seem to send some kids over the edge. I just wanted you to be aware of this method in the event you might want to ask the psychiatrist about a slow incremental approach to titrating ADs (we learned to do this from our 3 psychiatrists, who are very conservative with medications).

    Good luck. Please let us know what the psychiatrist recommends.
     
  9. ellenr1

    ellenr1 New Member

    My difficult child 1 was put on Zoloft and a low dose of Risperadal for generalized anxiety disorder the first time he was hospitalized four years ago. We had about a year and a half of stability (i.e., he was going to school, therapy once a week, no terrible outbursts or raging) and then out of nowhere the anxiety hit again hard, two weeks before he was to start sixth grade (first year of middle school for us).

    Welbutrin worked for me but not so well for difficult child 2. She was on a humongous dose of Webutrin, (450 mg) and on Lamictal as well. I think the depression we are seeing now was exacerbated by the huge amounts of SSRI's and mood stabilizers she's been on. She is now on Abilify, an atypical anti-psychotic, alone, and she's having paranoid fantasies. She really has not been helped by the medications she's been on.
     
Loading...